×

zbMATH — the first resource for mathematics

Differentiable dynamical systems. With an appendix to the first part of the paper: “Anosov diffeomorphisms” by John Mather. (English) Zbl 0202.55202

MSC:
37Cxx Smooth dynamical systems: general theory
37D20 Uniformly hyperbolic systems (expanding, Anosov, Axiom A, etc.)
PDF BibTeX Cite
Full Text: DOI
References:
[1] R. Abraham and J. Marsden, Foundations of mechanics, Benjamin, New York, 1967.
[2] Ralph Abraham and Joel Robbin, Transversal mappings and flows, An appendix by Al Kelley, W. A. Benjamin, Inc., New York-Amsterdam, 1967. · Zbl 0171.44404
[3] R. L. Adler, A. G. Konheim, and M. H. McAndrew, Topological entropy, Trans. Amer. Math. Soc. 114 (1965), 309 – 319. · Zbl 0127.13102
[4] R. L. Adler and M. H. McAndrew, The entropy of Chebyshev polynomials, Trans. Amer. Math. Soc. 121 (1966), 236 – 241. · Zbl 0141.20506
[5] R. L. Adler and R. Palais, Homeomorphic conjugacy of automorphisms on the torus, Proc. Amer. Math. Soc. 16 (1965), 1222 – 1225. · Zbl 0229.22013
[6] A. Andronov and L. Pontryagin, Systèmes grossiers, Dokl. Akad. Nauk. SSSR 14 (1937), 247-251. · Zbl 0016.11301
[7] D. V. Anosov, Roughness of geodesic flows on compact Riemannian manifolds of negative curvature, Dokl. Akad. Nauk SSSR 145 (1962), 707 – 709 (Russian). · Zbl 0135.40401
[8] D. V. Anosov, Ergodic properties of geodesic flows on closed Riemannian manifolds of negative curvature, Dokl. Akad. Nauk SSSR 151 (1963), 1250 – 1252 (Russian). · Zbl 0135.40402
[9] D. V. Anosov, Geodesic flows on closed Riemannian manifolds of negative curvature, Trudy Mat. Inst. Steklov. 90 (1967), 209 (Russian). · Zbl 0163.43604
[10] V. I. Arnol\(^{\prime}\)d, Proof of a theorem of A. N. Kolmogorov on the preservation of conditionally periodic motions under a small perturbation of the Hamiltonian, Uspehi Mat. Nauk 18 (1963), no. 5 (113), 13 – 40 (Russian).
[11] V. I. Arnold and A. Avez, Problèmes ergodiques de la mécanique classique, Monographies Internationales de Mathématiques Modernes, No. 9, Gauthier-Villars, Éditeur, Paris, 1967 (French). · Zbl 0149.21704
[12] M. Artin and B. Mazur, On periodic points, Ann. of Math. (2) 81 (1965), 82 – 99. , https://doi.org/10.2307/1970384 L. Auslander, L. Green, and F. Hahn, Flows on homogeneous spaces, With the assistance of L. Markus and W. Massey, and an appendix by L. Greenberg. Annals of Mathematics Studies, No. 53, Princeton University Press, Princeton, N.J., 1963.
[13] A. Avez, Ergodic theory of dynamical systems, Vols. I, II, Univ. of Minneapolis, Minnesota, 1966, 1967.
[14] Patrick Billingsley, Ergodic theory and information, John Wiley & Sons, Inc., New York-London-Sydney, 1965. · Zbl 0184.43301
[15] G. D. Birkhoff, Dynamical systems, Amer. Math. Soc. Colloq. Publ., vol. 9, Amer. Math Soc., Providence, R. I., 1927. · JFM 53.0732.01
[16] George D. Birkhoff, Surface transformations and their dynamical applications, Acta Math. 43 (1922), no. 1, 1 – 119. · JFM 47.0985.03
[17] George D. Birkhoff, On the periodic motions of dynamical systems, Acta Math. 50 (1927), no. 1, 359 – 379. · JFM 53.0733.03
[18] G. D. Birkhoff, Nouvelles recherches sur les systèmes dynamique, Mém. Pont. Acad. Sci. Novi Lyncaei 1 (1935), 85-216. · JFM 60.1340.02
[19] George D. Birkhoff, Dynamical systems with two degrees of freedom, Trans. Amer. Math. Soc. 18 (1917), no. 2, 199 – 300. · JFM 46.1174.01
[20] Armand Borel, Seminar on transformation groups, With contributions by G. Bredon, E. E. Floyd, D. Montgomery, R. Palais. Annals of Mathematics Studies, No. 46, Princeton University Press, Princeton, N.J., 1960. · Zbl 0091.37202
[21] Raoul Bott, Homogeneous vector bundles, Ann. of Math. (2) 66 (1957), 203 – 248. · Zbl 0094.35701
[22] W. Boyce, Commuting functions with no common fixed point, Abstract 67T-218, Notices Amer. Math. Soc. 14 (1967), 280. · Zbl 0175.34501
[23] H. Cartan, Seminaire H. Cartan espaces fibrés et homotopie, Mimeographed, Paris, 1949-50.
[24] Earl A. Coddington and Norman Levinson, Theory of ordinary differential equations, McGraw-Hill Book Company, Inc., New York-Toronto-London, 1955. · Zbl 0064.33002
[25] J. Dieudonné, Foundations of modern analysis, Pure and Applied Mathematics, Vol. X, Academic Press, New York-London, 1960. · Zbl 0100.04201
[26] Albrecht Dold, Fixed point index and fixed point theorem for Euclidean neighborhood retracts, Topology 4 (1965), 1 – 8. · Zbl 0135.23101
[27] E. Dynkin, The maximal subgroups of the classical groups, Amer. Math. Soc. Transl. (2) 6 (1957), 245-379. · Zbl 0077.03403
[28] Robert Ellis, Distal transformation groups, Pacific J. Math. 8 (1958), 401 – 405. · Zbl 0092.39702
[29] Robert Ellis, The construction of minimal discrete flows, Amer. J. Math. 87 (1965), 564 – 574. · Zbl 0129.38704
[30] L. E. Èl\(^{\prime}\)sgol\(^{\prime}\)c, An estimate for the number of singular points of a dynamical system defined on a manifold, Amer. Math. Soc. Translation 1952 (1952), no. 68, 14.
[31] F. B. Fuller, The existence of periodic points, Ann. of Math. (2) 57 (1953), 229 – 230. · Zbl 0050.17203
[32] F. Brock Fuller, An index of fixed point type for periodic orbits, Amer. J. Math. 89 (1967), 133 – 148. · Zbl 0152.40204
[33] H. Furstenberg, The structure of distal flows, Amer. J. Math. 85 (1963), 477 – 515. · Zbl 0199.27202
[34] I. M. Gel\(^{\prime}\)fand and S. V. Fomin, Geodesic flows on manifolds of constant negative curvature, Amer. Math. Soc. Transl. (2) 1 (1955), 49 – 65. · Zbl 0066.36101
[35] W. H. Gottschalk, Minimal sets: an introduction to topological dynamics, Bull. Amer. Math. Soc. 64 (1958), 336 – 351. , https://doi.org/10.1090/S0002-9904-1958-10223-2 Walter Helbig Gottschalk and Gustav Arnold Hedlund, Topological dynamics, American Mathematical Society Colloquium Publications, Vol. 36, American Mathematical Society, Providence, R. I., 1955. · Zbl 0085.17401
[36] Emil Grosswald, Topics from the theory of numbers, The Macmillan Co., New York; Collier-Macmillan Ltd., London, 1966. · Zbl 0158.29501
[37] V. Guillemin and S. Sternberg, On a conjecture of Palais and Smale, Trans. Amer. Math. Soc. (to appear). · Zbl 0502.58036
[38] Benjamin Halpern, Fixed points for iterates, Pacific J. Math. 25 (1968), 255 – 275. · Zbl 0157.30201
[39] Philip Hartman, Ordinary differential equations, John Wiley & Sons, Inc., New York-London-Sydney, 1964. · Zbl 0123.21502
[40] J. Hadamard, Les surfaces à courbures opposées e leur lignes géodèsiques, J. Math. Pures Appl. 4 (1898), 27-73. · JFM 29.0522.01
[41] André Haefliger, Variétés feuilletées, Ann. Scuola Norm. Sup. Pisa (3) 16 (1962), 367 – 397 (French). · Zbl 0122.40702
[42] G. Hedlund, The dynamics of geodesic flows, Bull. Amer. Math. Soc. 45 (1939), 241-246. · JFM 65.0793.02
[43] Robert Hermann, Lie groups for physicists, W. A. Benjamin, Inc., New York-Amsterdam, 1966. · Zbl 0135.06901
[44] Robert Hermann, The formal linearization of a semisimple Lie algebra of vector fields about a singular point, Trans. Amer. Math. Soc. 130 (1968), 105 – 109. · Zbl 0155.05604
[45] E. Hopf, Ergodic theory, Springer, Berlin, 1937. · Zbl 0017.28301
[46] Eberhard Hopf, Statistik der geodätischen Linien in Mannigfaltigkeiten negativer Krümmung, Ber. Verh. Sächs. Akad. Wiss. Leipzig 91 (1939), 261 – 304 (German). · Zbl 0024.08003
[47] Wu-yi Hsiang, On the classification of differentiable \?\?(\?) actions on simply connected \?-manifolds, Amer. J. Math. 88 (1966), 137 – 153. · Zbl 0139.16903
[48] W. Hsiang, Remarks on differentiable actions of non-compact semi-simple Lie groups on euclidean spaces, Amer. J. Math. 90 (1968), 781 – 788. · Zbl 0187.45102
[49] J. P. Huneke, Two counterexamples to a conjecture on commuting continuous functions of the closed unit interval, Abstract 67T-231, Notices Amer. Math. Soc. 14 (1967), 284.
[50] G. Julia, Mémoire sur l’iteration des fonctions rationnelles, J. Math. Pures Appl. 4 (1918), 47-245. · JFM 46.0520.06
[51] S. Kobayashi and J. Eells, Problems in differential geometry, Proc. Japan-United States Seminar in Differential Geometry, Kyoto, Japan 1965, Nippon Hyoransha, Tokyo, 1966, pp. 167-177.
[52] A. N. Kolmogorov, On conservation of conditionally periodic motions for a small change in Hamilton’s function, Dokl. Akad. Nauk SSSR (N.S.) 98 (1954), 527 – 530 (Russian). · Zbl 0056.31502
[53] N. Kopell, Thesis, Univ. of California, Berkeley, 1967.
[54] Bertram Kostant, Lie algebra cohomology and the generalized Borel-Weil theorem, Ann. of Math. (2) 74 (1961), 329 – 387. · Zbl 0134.03501
[55] Ivan Kupka, Contribution à la théorie des champs génériques, Contributions to Differential Equations 2 (1963), 457 – 484 (French). S. Smale, Stable manifolds for differential equations and diffeomorphisms, Ann. Scuola Norm. Sup. Pisa (3) 17 (1963), 97 – 116.
[56] Serge Lang, Introduction to differentiable manifolds, Interscience Publishers (a division of John Wiley & Sons, Inc.), New York-London, 1962. · Zbl 0103.15101
[57] Solomon Lefschetz, Differential equations: Geometric theory, Second edition. Pure and Applied Mathematics, Vol. VI, Interscience Publishers, a division of John Wiley & Sons, New York-Lond on, 1963. · Zbl 0080.06401
[58] Norman Levinson, A second order differential equation with singular solutions, Ann. of Math. (2) 50 (1949), 127 – 153. · Zbl 0041.42311
[59] Elon L. Lima, Commuting vector fields on \?³, Ann. of Math. (2) 81 (1965), 70 – 81. · Zbl 0137.17801
[60] Elon L. Lima, Common singularities of commuting vector fields on 2-manifolds, Comment. Math. Helv. 39 (1964), 97 – 110. · Zbl 0124.16101
[61] A. I. Malcev, On a class of homogeneous spaces, Amer. Math. Soc. Translation 1951 (1951), no. 39, 33.
[62] Lawrence Markus, Structurally stable differential systems, Ann. of Math. (2) 73 (1961), 1 – 19. · Zbl 0131.31504
[63] Yozô Matsushima, On the discrete subgroups and homogeneous spaces of nilpotent Lie groups, Nagoya Math. J. 2 (1951), 95 – 110. · Zbl 0045.31002
[64] F. I. Mautner, Geodesic flows on symmetric Riemann spaces, Ann. of Math. (2) 65 (1957), 416 – 431. · Zbl 0084.37503
[65] K. R. Meyer, Energy functions for Morse Smale systems, Amer. J. Math. 90 (1968), 1031 – 1040. · Zbl 0219.58004
[66] Deane Montgomery, Topological transformation groups, Proceedings of the International Congress of Mathematicians, 1954, Amsterdam, vol. III, Erven P. Noordhoff N.V., Groningen; North-Holland Publishing Co., Amsterdam, 1956, pp. 185 – 188.
[67] Calvin C. Moore, Distal affine transformation groups, Amer. J. Math. 90 (1968), 733 – 751. · Zbl 0195.52604
[68] Marston Morse, The calculus of variations in the large, American Mathematical Society Colloquium Publications, vol. 18, American Mathematical Society, Providence, RI, 1996. Reprint of the 1932 original. · Zbl 0011.02802
[69] Harold Marston Morse, A One-to-One Representation of Geodesics on a Surface of Negative Curvature, Amer. J. Math. 43 (1921), no. 1, 33 – 51. · JFM 48.0786.05
[70] J. Moser, On invariant curves of area-preserving mappings of an annulus, Nachr. Akad. Wiss. Göttingen Math.-Phys. Kl. II 1962 (1962), 1 – 20. · Zbl 0107.29301
[71] Jürgen Moser, Perturbation theory for almost periodic solutions for undamped nonlinear differential equations, Internat. Sympos. Nonlinear Differential Equations and Nonlinear Mechanics, Academic Press, New York, 1963, pp. 71 – 79. · Zbl 0132.32305
[72] George Daniel Mostow, The extensibility of local Lie groups of transformations and groups on surfaces, Ann. of Math. (2) 52 (1950), 606 – 636. · Zbl 0040.15204
[73] John Nash, Real algebraic manifolds, Ann. of Math. (2) 56 (1952), 405 – 421. · Zbl 0048.38501
[74] V. V. Nemytskii, Some modern problems in the qualitative theory of ordinary differential equations, Russian Math. Surveys 20 (1965), 1-35.
[75] Katsumi Nomizu, On the cohomology of compact homogeneous spaces of nilpotent Lie groups, Ann. of Math. (2) 59 (1954), 531 – 538. · Zbl 0058.02202
[76] S. P. Novikov, The topology summer Institute, Seattle 1963, Russian Math. Surveys 20 (1965), 145-167. · Zbl 0125.39804
[77] S. P. Novikov, Smooth foliations on three-dimensional manifolds, Uspehi Mat. Nauk 19 (1964), no. 6 (120), 89 – 91 (Russian). · Zbl 0135.41501
[78] J. C. Oxtoby and S. M. Ulam, Measure-preserving homeomorphisms and metrical transitivity, Ann. of Math. (2) 42 (1941), 874 – 920. · Zbl 0063.06074
[79] Richard S. Palais, On the existence of slices for actions of non-compact Lie groups, Ann. of Math. (2) 73 (1961), 295 – 323. · Zbl 0103.01802
[80] Richard S. Palais, Equivalence of nearby differentiable actions of a compact group, Bull. Amer. Math. Soc. 67 (1961), 362 – 364. · Zbl 0102.38101
[81] Richard S. Palais and Thomas E. Stewart, Deformations of compact differentiable transformation groups, Amer. J. Math. 82 (1960), 935 – 937. · Zbl 0106.16401
[82] J. Palis, Thesis, Univ. of California, Berkeley, 1967.
[83] M. M. Peixoto, On structural stability, Ann. of Math. (2) 69 (1959), 199 – 222. · Zbl 0084.08403
[84] M. M. Peixoto, Structural stability on two-dimensional manifolds, Topology 1 (1962), 101 – 120. · Zbl 0107.07103
[85] Differential equations and dynamical systems, Proceedings of an International Symposium held at the University of Puerto Rico, Mayaguez, Puerto Rico, December 27-30, vol. 1965, Academic Press, New York-London, 1967.
[86] M. M. Peixoto, On an approximation theorem of Kupka and Smale, J. Differential Equations 3 (1967), 214 – 227. · Zbl 0153.40901
[87] M. M. Peixoto and C. C. Pugh, Structurally stable systems on open manifolds are never dense, Ann. of Math. (2) 87 (1968), 423 – 430. · Zbl 0172.24902
[88] Oskar Perron, Die Stabilitätsfrage bei Differentialgleichungen, Math. Z. 32 (1930), no. 1, 703 – 728 (German). · JFM 56.1040.01
[89] H. Poincaré, Sur les courbes dèfinies par des équations différentielles, J. Math. 4^\circ serie 1885.
[90] H. Poincaré, Les méthodes nouvelles de la mécanique céleste, Vols. I, II, III, Paris, 1892, 1893, 1899; reprint, Dover, New York, 1957. · Zbl 0079.23801
[91] Charles C. Pugh, The closing lemma, Amer. J. Math. 89 (1967), 956 – 1009. · Zbl 0167.21803
[92] Charles C. Pugh, An improved closing lemma and a general density theorem, Amer. J. Math. 89 (1967), 1010 – 1021. · Zbl 0167.21804
[93] Charles C. Pugh, The closing lemma, Amer. J. Math. 89 (1967), 956 – 1009. · Zbl 0167.21803
[94] Georges Reeb, Sur certaines propriétés topologiques des trajectoires des systèmes dynamiques, Acad. Roy. Belgique. Cl. Sci. Mém. Coll. in 8^{\deg } 27 (1952), no. 9, 64 (French). · Zbl 0048.32903
[95] L. È. Reĭzin\(^{\prime}\), Systems of differential equations satisfying Smale’s conditions, Latvijas PSR Zinātņu Akad. Vēstis Fiz. Tehn. Zināt\jnameLatvijas PSR Zinātņu Akadēmijas Vēstis. Fizikas un Tehnisko Zinātņu Sērija. Izvestiya Akademii Nauk Latviĭskoĭ SSR. Seriya Fizicheskikh i Tekhnicheskikh Nauk 1964 (1964), no. 4, 57 – 61 (Russian, with Latvian and English summaries).
[96] F. Riesz, and B. Nagy, Functional analysis, Ungar, New York, 1955. · Zbl 0070.10902
[97] Harold Rosenberg, A generalization of Morse-Smale inequalities, Bull. Amer. Math. Soc. 70 (1964), 422 – 427. · Zbl 0123.29404
[98] Harold Rosenberg, Actions of \?\(^{n}\) on manifolds, Comment. Math. Helv. 41 (1966/1967), 170 – 178. · Zbl 0145.20301
[99] R. Sacksteder, Foliations and pseudo-groups, Amer. J. Math. 87 (1965), 79-102. · Zbl 0136.20903
[100] Richard Sacksteder, Degeneracy of orbits of actons of \?^{\?} on a manifold, Comment. Math. Helv. 41 (1966/1967), 1 – 9. · Zbl 0168.20901
[101] O. F. G. Shilling, Arithmetical algebraic geometry, Harper and Row, New York, 1956.
[102] Arthur J. Schwartz, A generalization of a Poincaré-Bendixson theorem to closed two-dimensional manifolds, Amer. J. Math. 85 (1963), 453-458; errata, ibid 85 (1963), 753. · Zbl 0116.06803
[103] A. J. Schwartz, Common periodic points of commuting functions, Michigan Math. J. 12 (1965), 353 – 355. · Zbl 0144.30402
[104] A. Schwartz, Vector fields on a solid torus (to appear).
[105] Herbert Seifert, Closed integral curves in 3-space and isotopic two-dimensional deformations, Proc. Amer. Math. Soc. 1 (1950), 287 – 302. · Zbl 0039.40002
[106] A. Selberg, Harmonic analysis and discontinuous groups in weakly symmetric Riemannian spaces with applications to Dirichlet series, J. Indian Math. Soc. (N.S.) 20 (1956), 47 – 87. · Zbl 0072.08201
[107] L. P. Šil\(^{\prime}\)nikov, Existence of a countable set of periodic motions in a neighborhood of a homoclinic curve, Dokl. Akad. Nauk SSSR 172 (1967), 298 – 301 (Russian).
[108] M. Shub, Thesis, Univ. of California, Berkeley, 1967.
[109] Stephen Smale, Morse inequalities for a dynamical system, Bull. Amer. Math. Soc. 66 (1960), 43 – 49. · Zbl 0100.29701
[110] Stephen Smale, On gradient dynamical systems, Ann. of Math. (2) 74 (1961), 199 – 206. · Zbl 0136.43702
[111] Stephen Smale, On dynamical systems, Bol. Soc. Mat. Mexicana (2) 5 (1960), 195 – 198. · Zbl 0121.17906
[112] S. Smale, Dynamical systems and the topological conjugacy problem for diffeomorphisms, Proc. Internat. Congr. Mathematicians (Stockholm, 1962) Inst. Mittag-Leffler, Djursholm, 1963, pp. 49 – 496.
[113] S. Smale, A structurally stable differentiable homeomorphism with an infinite number of periodic points, Qualitative methods in the theory of non-linear vibrations (Proc. Internat. Sympos. Non-linear Vibrations, Vol. II, 1961) Izdat. Akad. Nauk Ukrain. SSR, Kiev, 1963, pp. 365 – 366.
[114] Ivan Kupka, Contribution à la théorie des champs génériques, Contributions to Differential Equations 2 (1963), 457 – 484 (French). S. Smale, Stable manifolds for differential equations and diffeomorphisms, Ann. Scuola Norm. Sup. Pisa (3) 17 (1963), 97 – 116.
[115] Stephen Smale, Diffeomorphisms with many periodic points, Differential and Combinatorial Topology (A Symposium in Honor of Marston Morse), Princeton Univ. Press, Princeton, N.J., 1965, pp. 63 – 80.
[116] S. Smale, Structurally stable systems are not dense, Amer. J. Math. 88 (1966), 491 – 496. · Zbl 0149.20001
[117] S. Smale, Dynamical systems on n-dimensional manifolds, Symposium on differential equations and dynamical systems (Puerto Rico) Academic Press, New York, 1967. · Zbl 0183.09802
[118] J. Sotomayor, Generic one-parameter families of vector fields on two-dimensional manifolds, Inst. Hautes Études Sci. Publ. Math. 43 (1974), 5 – 46. · Zbl 0279.58008
[119] P. R. Stein and S. M. Ulam, Non-linear transformation studies on electronic computers, Rozprawy Mat. 39 (1964), 66. · Zbl 0143.18801
[120] Shlomo Sternberg, Local contractions and a theorem of Poincaré, Amer. J. Math. 79 (1957), 809 – 824. · Zbl 0080.29902
[121] Shlomo Sternberg, On the structure of local homeomorphisms of euclidean \?-space. II., Amer. J. Math. 80 (1958), 623 – 631. · Zbl 0083.31406
[122] Shlomo Sternberg, The structure of local homeomorphisms. III, Amer. J. Math. 81 (1959), 578 – 604. · Zbl 0211.56304
[123] Shlomo Sternberg, Lectures on differential geometry, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1964. · Zbl 0129.13102
[124] René Thom, Sur une partition en cellules associée à une fonction sur une variété, C. R. Acad. Sci. Paris 228 (1949), 973 – 975 (French). · Zbl 0034.20802
[125] A. Weil, Adeles and algebraic groups, Notes, Institute for Advanced Study, Princeton, N. J., 1961.
[126] André Weil, On discrete subgroups of Lie groups. II, Ann. of Math. (2) 75 (1962), 578 – 602.
[127] R. F. Williams, One-dimensional non-wandering sets, Topology 6 (1967), 473 – 487. · Zbl 0159.53702
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.